Aa
A
A
A
Close
Neurology Community
45.1k Members
Avatar universal

keppra, remeron, and lexapro

What are the side effects from sudden stoppage of lexapro, Remeron, and Keppra.  My father was on all three of these meds at different points in time and all three were suddenly stopped.  Are there any withdrawal symptoms such as altered mental status?
1 Responses
Avatar universal
Yes, with Lexapro, it can drive you nuts.  It must be tapered slowly and under a doctor's direction, and even then, it might have to be substituted at some point by a milder SSRI like Zoloft or another tranquilizing medication to get all the way off.  If your father has done this on his own or has been away from his meds somehow, you must convince him to visit his physician today or go to the ER today.  But if his doctor ordered this for some reason, I do not agree with what he has done, so please take your father to another doctor or to the ER.  He should at the very least be put back on another SSRI, and even just going back on the Lexapro will give him a lot of relief within a couple days.

I withdrew from Lexapro, very slowly, and even then I went nuts.  And by nuts, I mean I was suspicious of everyone, I was extremely physically uncomfortable, I threw stuff, I wanted to run away, I just plain lost it.  So, I went to my doc and switched over to Zoloft, a low dose, and within a few days, I was SO much better.  You cannot fool around with the SSRIs at all.

Some medications if you stop them abruptly, they can throw a person into a seizure.  I do not know about those other medications he was taking.  But the point is, any kind of drug that affects the way the mind works has to be treated with utmost respect, compliance is essential until a physician says otherwise (except if he says stop the drug), any directions paper has to be read in full and followed, or if he didn't get a little pharmaceutical guideline sheet, you can look online for all three drugs and get it.  The complete ones will list what happens to a person if they withdraw from the drug, and even what the ER should inject (usually Valium) if someone comes in all goofed up from medication withdrawal.

The SSRIs you simply cannot withdraw suddenly or it will cause change in behavior.  It did it to me and now I am religious about taking the Zoloft I wound up with.  The Lexapro brand can have an odd effect on some people, which may be why he stopped the drug, if that's what happened.  So, that's why I say a substitute, he might can be convinced to try that, or at the very least he should accept tranquilization at the ER, or if it gets really crazy, they can strap him down and stick him.  ANYTHING is better than just going cold turkey on those drugs, particularly if a person has been taking them for six months or more.

I'm not a doctor.  I've just been through the experience.  I hope you can help your father through this rough patch.      
Have an Answer?
Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease